Kentucky health department warning hospitals of expected heroin overdose increase
The Kentucky Department for Public Health sent out a warning to the public Thursday that a supply of heroin laced with Fentanyl is expected to enter the state. The combination can cause respiratory failure and death.
In a news release sent Thursday, Kentucky Department for Public Health Commissioner Dr. Hiram Polk says: “Recent law enforcement reports cite a new supply of heroin laced with the drug Fentanyl coming into the state – especially Louisville … These drugs are much more toxic and can cause respiratory failure and death."
Polk said based on what law enforcement agencies have told the health department, he and his staff are worried emergency rooms will be overrun this weekend, and the department is asking hospitals and other health facilities to prepare for increases in overdoses.
The health department says, in anticipation of a potential health crisis from the laced heroine, it’s asking hospitals to expand emergency room and intensive care unit staff, have pharmacies stock up on the overdose medication Naloxone by noon Friday, and have counselors on hand to help people who may need long-term drug treatment.
The news release notes that the state health department also has multiple hotlines and resources in place to help local health providers. It says assistance is available by calling the Department for Public Health at 1-888-9REPORT (973-7678), Kentucky Emergency Management System at 502-607-1638, or toll free 800-255-2587.